Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS Grand Forks, ND

July 14, 2010Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jul 14, 2010, 6:34 AM CDT for Otter Tail County, Minnesota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2010, 6:34 AM CDT (11:34 UTC)
Expired
Jul 14, 2010, 10:30 AM CDT
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:55 AM CDTFLASH FLOODPerham, MNSTREET FLOODING IN PERHAM.
Jul 14, 8:10 AM CDTHEAVY RAIN 3.47New York Mills, MN24 HOUR PRECIPITATION REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WGUS53 KFGF 141134
FFWFGF
MNC111-141530-
/O.NEW.KFGF.FF.W.0018.100714T1134Z-100714T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 AM CDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT

* AT 631 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  A SECOND LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE 
  ACROSS THE AREA THROUGH 730 AM. RAINFALL RATES OF UP TO 2.5        
  INCHES PER HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS.  
  
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  FERGUS FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PELICAN    
  RAPIDS...PERHAM AND ALMORA.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TOAD 
RIVER...OTTER TAIL RIVER...LEAF RIVER...BLUFF CREEK...OAK CREEK AND 
UNION CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616

$$

BRAMER
2 follow-up statements
138 
WGUS73 KFGF 141257
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 AM CDT WED JUL 14 2010

MNC111-141530-
/O.CON.KFGF.FF.W.0018.000000T0000Z-100714T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
757 AM CDT WED JUL 14 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
OTTER TAIL COUNTY...

AT 755 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
WITH VERY HEAVY RAINFALL HAD MOVED EAST OF THE WARNED AREA. RAINFALL 
RATES OF UP TO 4 INCHES PER HOUR WERE OBSERVED IN EASTERN OTTER TAIL 
COUNTY BETWEEN 6 AM AND 7 AM. AT 755 AM...OTTER TAIL COUNTY LAW 
ENFORCEMENT REPORTED STREET FLOODING IN PERHAM.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FERGUS
FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PELICAN RAPIDS...
PERHAM AND ALMORA.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TOAD 
RIVER...OTTER TAIL RIVER...LEAF RIVER...BLUFF CREEK...OAK CREEK AND 
UNION CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS.

&&

LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616

$$

BRAMER
429 
WGUS73 KFGF 141526
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1025 AM CDT WED JUL 14 2010

MNC111-141537-
/O.EXP.KFGF.FF.W.0018.000000T0000Z-100714T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTER TAIL MN-
1025 AM CDT WED JUL 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM CDT FOR OTTER TAIL
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. A WEATHER OBSERVER IN THE NEW YORK 
MILLS AREA REPORTED A RAINFALL TOTAL OF 3.47 INCHES FROM THE 
THUNDERSTORMS EARLIER THIS MORNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. 

&&

LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616

$$

BRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:02 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 5:02 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 AM CDT WED JUL 14 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
UPPER LEVEL LOW OVER SOUTHERN SASK FORECAST TO MOVE ACROSS SOUTHERN
CANADA FOR TODAY AND TONIGHT. MOIST UNSTABLE AIR OVER THE RED RIVER
VALLEY WILL SHIFT EAST TODAY AS WINDS BECOME WEST. 700 HA THETA-E
AXIS OVER THE SOUTHERN ZONES SHIFTS INTO EASTERN MN BY 18Z.

STRONG MID LEVEL CAP WAS OVER SD AND STATES SOUTH AND WEAKENS OVER
ND AND NORTHERN MN. ABR VAD WIND AT 850 HPA HAS 40 TO 45 KNOTS
FEEDING INTO STORMS. RADAR INDICATED LEAD STORM OVER CASS AND
RICHLAND COUNTIES AND HAS INCREASED FORWARD SPEED TO 50-60 MPH.
STORMS CONTINUE TO DEVELOP FARTHER WEST AND MAY TRAIN OVER THE
SOUTHERN ZONES. LOW LEVEL JET FORECAST TO SHIFT NORTH AND EAST LATER
THIS MORNING AND SO STRONGEST STORMS SHOULD CONTINUE TO SHIFT EAST.
WATER VAPOR LOOP SHOWS SW-NE JET MOVE INTO WESTERN ND AND A PLUME OF
MOISTURE SOUTH AND EAST OF UPPER JET. TORNADO WATCH COVERS ABOUT THE
SOUTHEAST HALF OF THE AREA.

.LONG TERM...SATURDAY AND SUNDAY.
SHORT WAVE FORECAST TO MOVE THROUGH SAT AND SAT NIGHT. WILL KEEP
POPS AS IS.

&&
.AVIATION...
MVFR CONDITIONS WERE OVER NORTHEAST ZONES. OTHERWISE VFR CONDITIONS
WERE ACROSS THE AREA EXCEPT NEAR THUNDERSTORMS. THIS AFTERNOON
EXPECT SCT LAYER AROUND 5-8 THOUSAND FEET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 14, 6:09 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
609 AM CDT WED JUL 14 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
609 AM CDT WED JUL 14 2010

...STRONG THUNDERSTORMS EXPECTED FOR THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND MUCH OF EASTERN NORTH
DAKOTA ROUGHLY EAST OF A LINE FROM CAVALIER TO URBANA NORTH
DAKOTA. THE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN. A FEW TORNADOES WILL BE POSSIBLE. THE STORMS
WILL BE ONGOING AT 6 AM WEDNESDAY AND SHOULD MOVE EAST OF THE AREA
AFTER 2 PM CDT.

MOIST UNSTABLE AIR HAS MOVE NORTH INTO THE RED RIVER VALLEY. A
COLD FRONT OVER CENTRAL NORTH DAKOTA WILL SWEEP EAST THIS MORNING
AND EARLY AFTERNOON. THUNDERSTORMS WILL OCCUR ALONG AND EAST OF
THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 14, 3:27 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     2 NW LITCHVILLE         46.68N 98.22W
07/14/2010  E50 MPH          BARNES             ND   TRAINED SPOTTER

            SPOTTER SAW TREES SWAY AND SMALL BRANCHES FALL. THE WIND
            GUST WAS ESTIMATED AT 50 MPH.

&&

G2
Local storm report, Jul 14, 4:17 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FUNNEL CLOUD     1 S LISBON              46.42N 97.68W
07/14/2010                   RANSOM             ND   PUBLIC

            STATE RADIO RELAYED THAT A PUBLIC PERSON SAW A FUNNEL
            JUST SOUTH OF LISBON.

&&

G2
Local storm report, Jul 14, 4:27 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     CASSELTON               46.90N 97.21W
07/14/2010  E75 MPH          CASS               ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
            CASSELTON.

&&

G2
Local storm report, Jul 14, 4:29 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.

&&

G2
Local storm report, Jul 14, 4:55 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     S FARGO                 46.88N 96.82W
07/14/2010                   CASS               ND   TRAINED SPOTTER

            A 200 POUND GRILL SLID ACROSS A DECK AND THE LAWN
            FURNITURE WAS THROWN.

&&

G2
Local storm report, Jul 14, 5:46 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     HAIL             3 E MCLEOD              46.39N 97.24W
07/14/2010  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

0523 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

0435 AM     TSTM WND DMG     WEST FARGO              46.87N 96.90W
07/14/2010                   CASS               ND   TRAINED SPOTTER

            THE WINDS KNOCKED DOWN A 4 FOOT DIAMETER TREE AND ALSO
            TOOK OFF THE TOP OF AN 8 INCH DIAMETER COTTON WOOD TREE.
            LARGE COTTONWOOD BRANCHES OF 3 TO 4 INCHES IN DIAMETER ON
            TOP OF VEHICLE.

0440 AM     TSTM WND DMG     MOORHEAD                46.86N 96.76W
07/14/2010                   CLAY               MN   LAW ENFORCEMENT

            THE WINDS KNOCKED DOWN POWER LINES AND LARGE TREES OF 1.5
            TO 2 FEET IN DIAMETER

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTTornado WarningFGFClay, Norman56 min
Jul 13, 7:54 PM CDTTornado WarningFGFClay, Wilkin66 min
Jul 13, 8:05 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman55 min
Jul 13, 8:53 PM CDTTornado WarningFGFBecker, Clay, Otter Tail, Wilkin67 min
Jul 13, 8:55 PM CDTTornado WarningFGFBecker, Clay65 min
Jul 13, 9:55 PM CDTTornado WarningFGFOtter Tail65 min
Jul 14, 2:50 AM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jul 14, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin61 min
Jul 14, 5:26 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more64 min
Jul 14, 5:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more61 min
Jul 14, 5:37 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin53 min
Jul 14, 5:46 AM CDTTornado WarningFGFOtter Tail59 min
Jul 14, 6:12 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin63 min
Jul 14, 6:26 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena34 min
Jul 14, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more43 min
Jul 14, 7:18 AM CDTTornado WarningFGFWadena23 min

Nearby

Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.